Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 20, 2017, 3:28 PM EDT for 5 counties in New York. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 3:28 PM EDT (19:28 UTC)
- Expired
- Jul 20, 2017, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:30 PM EDT | FLASH FLOOD | Watkins Glen, NY | 2 FT OF WATER ON ROADWAY |
| Jul 20, 3:30 PM EDT | FLASH FLOOD | Watkins Glen, NY | 2 FT OF WATER ON ROADWAY. |
| Jul 20, 3:45 PM EDT | HEAVY RAIN 1.23 | Watkins Glen, NY | 1.23 OF RAIN BETWEEN 0300PM AND 0345PM |
| Jul 20, 3:45 PM EDT | HEAVY RAIN 1.23 | Watkins Glen, NY | 1.23 OF RAIN BETWEEN 0300PM AND 0345PM. |
| Jul 20, 3:47 PM EDT | HEAVY RAIN 0.75 | Ithaca, NY | 0.75 OF RAIN IN 20 MINUTES |
| Jul 20, 3:47 PM EDT | HEAVY RAIN 0.75 | Ithaca, NY | 0.75 OF RAIN IN 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WGUS51 KBGM 201928
FFWBGM
NYC015-097-101-107-109-202230-
/O.NEW.KBGM.FF.W.0020.170720T1928Z-170720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
328 PM EDT THU JUL 20 2017
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Schuyler County in central New York...
Chemung County in central New York...
West central Tioga County in central New York...
Southern Steuben County in central New York...
Southern Tompkins County in central New York...
* Until 630 PM EDT
* At 328 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area.
* Some locations that will experience flooding include...
Ithaca, Elmira, Corning, Southport, Big Flats, Horseheads,
Newfield, Elmira Heights, Cayuga Heights and Enfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4218 7774 4229 7726 4245 7684 4248 7637
4217 7624 4200 7726 4200 7775
$$
MSE1 follow-up statement
138
WGUS71 KBGM 202035
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
435 PM EDT THU JUL 20 2017
NYC015-097-101-107-109-202045-
/O.CAN.KBGM.FF.W.0020.000000T0000Z-170720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schuyler NY-Chemung NY-Tioga NY-Steuben NY-Tompkins NY-
435 PM EDT THU JUL 20 2017
...THE FLASH FLOOD WARNING FOR SCHUYLER...CHEMUNG...WEST CENTRAL
TIOGA...SOUTHERN STEUBEN AND SOUTHERN TOMPKINS COUNTIES IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4218 7774 4229 7726 4245 7684 4248 7637
4217 7624 4200 7726 4200 7775
$$
MSEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:12 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 20, 2:12 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
212 PM EDT Thu Jul 20 2017
.SYNOPSIS...
Thunderstorms moving ahead of a cold front will move through the
area this afternoon. Clearing skies this evening will result in
valley fog developing once again. High pressure and drier air
will return for Friday.
&&
.NEAR TERM /THROUGH FRIDAY/...
MCC dropping into western NY this afternoon will march se and
spread convection over the area. Mid level dry punch and good
shear will likely help develop areas of severe weather with the
cells. PWAT's lower so flooding risk is less, but antecedent
conditions are making the area very vulnerable so heavy amounts
of rain in a short time will need to be watched.
High pressure builds in for tonight, and low level moisture will
likely result in valley fog development once again. High
pressure and drier air returns for Friday into Friday night.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
215 pm update...
Should be a fairly active weekend with large scale synoptic pattern
and a cool nwly flow in place. A series of embedded short waves will
rotate around the base of the upper trough and act in phase with
multiple surface features to produce periods of showers and
thunderstorms.
The early part of Saturday looks dry as high pressure shifts off to
the east but continues to influence the area with quiet weather. The
pattern changes later in the day. There are some differences in the
timing and placement of the onset of upper short waves expected to
move in later in the day on Saturday but the overall trend should be
a more active pattern with showers and thunderstorms possible
through Sunday. There may be periods of heavy rain with any of these
storms.
Temperatures will remain mild with highs right around 80 and
overnight lows in the lower to mid 60s.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
215 am update...
A final upper trough will roll through the region Sunday night and
Monday morning with precipitation lasting through the day Monday.
Weak ridging will develop behind this trough and allow conditions to
dry out. Temperatures will remain on the cool side with highs in
the 70s and lows in the upper 50s and lower 60s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MCC will bring a cluster of convection through much of the
forecast area this afternoon bringing thunder and brief MVFR
conditions. Clearing after the storms will result in some fog
development overnight, especially at ELM where IFR conditions
are likely. VFR returns Friday with drier air under high
pressure.
Outlook...
Saturday through Monday...Chance of showers/storms and
associated restrictions.
Tuesday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ009-
015>018-022-023-025-036-037-044.
&&
SYNOPSIS...DGM/MLJ
NEAR TERM...DGM/MLJ
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DGMHazardous weather outlook, Jul 20, 1:53 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 153 PM EDT Thu Jul 20 2017 NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-211800- Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 153 PM EDT Thu Jul 20 2017 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms will spread into parts of Central New York and Northeast Pennsylvania late this afternoon through the evening. Some of the storms could contain damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any impacts if strong to severe thunderstorms develop late this afternoon through evening. NYZ009-037-211800- Northern Oneida-Southern Oneida- 153 PM EDT Thu Jul 20 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are possible late this afternoon through the evening. Some of the storms could contain strong gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any impacts if strong to severe thunderstorms develop late this afternoon through evening. NYZ015>018-022-023-025-036-044-211800- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins- Madison-Cortland- 153 PM EDT Thu Jul 20 2017 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. Thunderstorms will spread into parts of Central New York and Northeast Pennsylvania late this afternoon through the evening. Some of the storms could contain damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any impacts if strong to severe thunderstorms develop late this afternoon through evening.
In the hours before
Local storm report, Jul 20, 3:00 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG WHEELER 42.43N 77.33W
07/20/2017 STEUBEN NY 911 CALL CENTER
TREE DOWN ACROSS POWER LINES ON COUNTY ROUTE 7
&&
CJPLocal storm report, Jul 20, 3:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HEAVY RAIN TYRONE 42.42N 77.07W
07/20/2017 M1.44 INCH SCHUYLER NY PUBLIC
1.44 OF RAIN IN 20 MINUTES
&&
CJPLocal storm report, Jul 20, 3:10 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG ADDISON 42.11N 77.23W
07/20/2017 STEUBEN NY 911 CALL CENTER
TREE DOWN OVER POWER LINES IN THE VICINITY OF 1616 CO.
RD. 85
&&
CJPLocal storm report, Jul 20, 3:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST ADDISON 42.11N 77.23W
07/20/2017 M66 MPH STEUBEN NY MESONET
&&
BJTLocal storm report, Jul 20, 3:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG ITHACA 42.44N 76.50W
07/20/2017 TOMPKINS NY 911 CALL CENTER
TREE DOWN OVER POWER LINES IN THE VICINITY OF 1350
TIOUGHANACK BLVD.
&&
CJPLocal storm report, Jul 20, 3:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG WATKINS GLEN 42.38N 76.87W
07/20/2017 SCHUYLER NY 911 CALL CENTER
TREE FELL ON HOUSE ON COLLEGE AVE
&&
MJHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:52 PM EDT | Flash Flood Watch | BGM | Cayuga, Cortland, Madison, Oneida, Onondaga, Schuyler and 4 more | 3 hr |
| Jul 20, 1:57 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 63 min |
| Jul 20, 2:57 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 33 min |
| Jul 20, 3:00 PM EDT | Areal Flood Advisory | BGM | Steuben | 6 hr |
| Jul 20, 3:11 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Steuben, Tompkins, Yates | 6 hr |
| Jul 20, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 26 min |
| Jul 20, 3:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 46 min |
| Jul 20, 3:51 PM EDT | Flash Flood Warning | BGM | Broome, Chemung, Steuben, Tioga | 6 hr |
| Jul 20, 4:30 PM EDT | Areal Flood Advisory | BGM | Broome | 6 hr |
| Jul 20, 5:44 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 46 min |
| Jul 20, 5:51 PM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.